Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 11, NWS Birmingham, AL

September 15, 202021 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Sep 15, 2020, 3:37 PM CDT for 21 counties in Alabama. It took effect at Sep 16, 2020, 7:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2020, 3:37 PM CDT (20:37 UTC)
In effect from
Sep 16, 2020, 7:00 AM CDT
Expired
Sep 17, 2020, 2:15 AM CDT
In force
19 hr
Issued by
NWS Birmingham, AL
All 21 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS74 KBMX 152037
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
337 PM CDT Tue Sep 15 2020

ALZ033-039>050-161200-
/O.NEW.KBMX.WI.Y.0011.200916T1200Z-200918T0000Z/
Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Marion, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
337 PM CDT Tue Sep 15 2020

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM CDT
THURSDAY...

* WHAT...East winds around 25 mph are expected with gusts 35 to 45
  mph possible.

* WHERE...near and south of a line from Demopolis to Auburn.

* WHEN...From 7 AM Wednesday to 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Weaker trees and tree limbs could be blown down and a few power
  outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35  mph or more are 
expected. Winds this strong can make driving difficult...especially
for high profile vehicles. Use extra caution. Secure all loose 
outdoor objects.

&&

$$
6 follow-up statements
486 
WWUS74 KBMX 160342
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1042 PM CDT Tue Sep 15 2020

ALZ033-039>050-161200-
/O.CON.KBMX.WI.Y.0011.200916T1200Z-200918T0000Z/
Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Marion, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1042 PM CDT Tue Sep 15 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM
CDT THURSDAY...

* WHAT...Easterly winds 20 to 30 mph are expected with gusts 40 to
  50 mph possible.

* WHERE...Near and south of a line from Demopolis to Auburn.

* WHEN...From 7 AM Wednesday to 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Weaker trees and tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
410 
WWUS74 KBMX 161027
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
527 AM CDT Wed Sep 16 2020

ALZ030>032-034>038-162300-
/O.EXB.KBMX.WI.Y.0011.200916T1200Z-200917T1200Z/
Sumter-Greene-Hale-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, and Lafayette
527 AM CDT Wed Sep 16 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Sumter, Greene, Hale, Bibb, Chilton, Coosa, Tallapoosa 
  and Chambers Counties.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ033-039>050-162300-
/O.EXT.KBMX.WI.Y.0011.200916T1200Z-200917T1200Z/
Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Marion, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
527 AM CDT Wed Sep 16 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Near and south of a line from Demopolis to Auburn.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

08
429 
WWUS74 KBMX 161832
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
132 PM CDT Wed Sep 16 2020

ALZ030-031-161945-
/O.CAN.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/
Sumter-Greene-
Including the cities of Livingston and Eutaw
132 PM CDT Wed Sep 16 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been cancelled for Sumter and Greene
Counties.

$$

ALZ032>050-170300-
/O.CON.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
Including the cities of Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
132 PM CDT Wed Sep 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph near
  and south of a line from Demopolis to Auburn. Lower wind speeds
  with gusts up to 35 mph possible north of a line from Demopolis
  to Auburn.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
256 
WWUS74 KBMX 162030
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
330 PM CDT Wed Sep 16 2020

ALZ032>050-171200-
/O.CON.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
Including the cities of Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
330 PM CDT Wed Sep 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...Northeast to east winds 20 to 30 mph with gusts up to 50
  mph. 

* WHERE...Near and south of a line from Centreville to Lafayette.
  The highest winds near and south of the I-85 corridor.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

75/Linhares
418 
WWUS74 KBMX 170229
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
929 PM CDT Wed Sep 16 2020

ALZ032>034-039-040-170330-
/O.CAN.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/
Hale-Perry-Bibb-Marengo-Dallas-
Including the cities of Greensboro, Moundville, Marion, 
Centreville, Demopolis, Linden, and Selma
929 PM CDT Wed Sep 16 2020

...WIND ADVISORY IS CANCELLED...

The highest winds associated with Sally have moved east of the
area. Although breezy conditions are anticipated the next several
hours, the winds have subsided enough to cancel the advisory.

$$

ALZ035>038-041>050-171200-
/O.CON.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/
Chilton-Coosa-Tallapoosa-Chambers-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
929 PM CDT Wed Sep 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...Northeast to east winds 20 to 30 mph with gusts up to 
  50 mph.

* WHERE...Near and south of a line from Rockford to Lafayette. The
  highest winds are expected near and south of the I-85 corridor.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees
  and tree limbs will be blown down and a power outages can be
  expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

75/Linhares
868 
WWUS74 KBMX 170715
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
215 AM CDT Thu Sep 17 2020

ALZ035>038-041>050-170815-
/O.CAN.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/
Chilton-Coosa-Tallapoosa-Chambers-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
215 AM CDT Thu Sep 17 2020

...WIND ADVISORY IS CANCELLED...

Both sustained winds and wind gusts has subsided to below advisory
criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Sep 15, 2:01 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 15, 2:01 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
201 PM CDT Tue Sep 15 2020

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0153 PM CDT Tue Sep 15 2020/

Through This Afternoon.

Hurricane Sally has not shown much forward movement so far today and
is currently sitting nearly stationary south of the Alabama Gulf
coast. While we have plenty of low to high clouds streaming across
the area, we have only seen isolated light showers so far. The rain
shield and associated banding on the north side of Sally will
continue to slowly push further inland, and counties in our far
south should begin to see some of that rain later today. There will
be a rather sharp gradient in the rainfall, so I lowered PoPs in
our north where only isolated to widely scattered showers are
expected.

Tonight Through Wednesday.

We hold on to rain chances in our south through the overnight hours
as Sally slowly approaches the Alabama coast. There have been
adjustments to the official forecast track from the NHC which may
have implications on our impacts here in Central AL. The track
continues to shift eastward, now expected to make landfall in
Mobile Bay then begin to curve towards the northeast with the
center moving just north of I-85. As a result, this may also
shift the axis of heaviest rainfall slightly more east, which has
been the trend over the past 24 hours. I adjusted our PoPs for
Wednesday accordingly, but the changes were very minor. Convective
banding within deep tropical moisture will produce rainfall
amounts upwards of 8 to 10 inches east of the circulation,
primarily focused in the Montgomery/I-85 area, with amounts
ranging from 3 to 5 inches north to I-20. Significant flash &
river flooding remains a concern in these areas, especially where
locally higher amounts accumulate. Therefore, we are not currently
planning any changes to the Flash Flood Watch in effect from 1 AM
Wednesday through 7 AM Thursday for counties along and south of
I-20. However, if the system continues trending eastward, this
may lessen the threat for counties in the northwest that are still
in the Watch.

We will also continue to hold onto the Marginal Risk for severe
storms in our extreme southeast where the favorable shear axis will
propagate along the northeastern quadrant. Sufficient low-level
instability will be hard to achieve further inland, but given the
extreme amounts of shear, there is a low threat for a few brief
tornadoes in the risk area late Wednesday afternoon into the
evening hours, potentially into early Thursday morning if this
system continues to slow down. Otherwise, wind gusts upwards of
30-35 mph may briefly affect counties in our far south, but expect
Sally to quickly weaken as it moves further inland, lessening the
impact from the winds, and primarily becoming a significant rain
event for Central AL.

86

.LONG TERM...
/Updated at 0153 PM CDT Tue Sep 15 2020/

Thursday through Tuesday

The extended period will begin with central Alabama dealing with the
remnants of Sally. Model guidance remains fairly divergent in the
speed and track of Sally with the overall trend once again somewhat
slower. Thus have trended slightly higher in our eastern counties
with PoPs and QPF for Thursday into Thursday evening.

Conditions should improve notably across much of the area as we
approach the weekend with northerly flow and drier air filtering in
behind the departing tropical system. We may see some cloudiness
linger at least into the Friday/Saturday time frame given a broad
positively tilted shear axis. The southern extent of that shear axis
may tap enough remnant Gulf Moisture across areas south of I-59 to
keep low PoPs through Saturday.

Dry and rather pleasant weather looks in store for the region for
the Sunday through Tuesday with general high pressure across the
area. Generally below normal temperatures will be expected in the 4
to 7 day period.

15

&&

.AVIATION...
18Z TAF Discussion.

Ceilings are slowly rising this afternoon as BKN/OVC cloud cover
continues streaming around the northern periphery of Sally. There
has been a slight increase in the easterly wind flow, and expect
wind gusts up to 20-25 kts to continue through the afternoon,
especially at TOI and MGM. Rain banding will continue to impact
mainly our southern terminals late today and potentially through the
overnight hours. As Sally moves towards the Mobile Bay, expect
increasing aviation impacts tomorrow with lowering ceilings and
torrential tropical downpours first at TOI/MGM then expanding
towards the northern terminals late in the period.

86

&&

.FIRE WEATHER...

Area-wide moisture will continue to increase from the south as
Tropical System Sally moves toward the north-central Gulf Coast.
Depending on the system's track, rain chances and afternoon RH
values are likely to remain quite elevated through at least
Thursday. Periods of heavy rainfall could lead to flooding across
portions of Central AL on Wednesday and Thursday as the system
moves across the area. Drier, cooler, and more stable conditions
are expected toward the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  75  66  76  64 /  10  70  80  80  60
Anniston    67  76  68  77  66 /  20  80 100  90  60
Birmingham  69  76  68  77  66 /  20  80  90  80  50
Tuscaloosa  72  80  69  80  67 /  20  80  80  70  40
Calera      69  75  68  76  66 /  30  90  90  80  50
Auburn      67  74  68  77  68 /  60 100  90  90  50
Montgomery  71  76  71  78  69 /  70 100  90  80  40
Troy        70  77  71  80  69 /  80 100  90  80  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from Wednesday morning through Thursday
morning for the following counties: Autauga...Barbour...Bibb...
Bullock...Calhoun...Chambers...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Greene...Hale...Jefferson...Lee...
Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa.

&&
Hazardous weather outlook, Sep 15, 7:13 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
713 AM CDT Tue Sep 15 2020

ALZ011>015-017>050-161515-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
713 AM CDT Tue Sep 15 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The latest forecast regarding Tropical Storm Sally brings the system
through Central Alabama Wednesday and Thursday. At this time, the
storm will mainly impact areas along and south of I-59. However, all
residents across Central Alabama are encouraged to stay up to date
with the latest forecast information from the National Weather
Service.

Four to eight inches of rain can be expected for areas south of I-20
through Thursday with locally higher amounts.  Around three inches
if forecast along the I-20 corridor, tapering off to less than one
inch across the northwest counties. There is a threat of flash
and areal flooding Wednesday and Thursday for areas along and south
of I-20.

Breezy conditions can be expected through Wednesday night. Gusts up
to 35 mph could occur Wednesday afternoon and evening along and south
of a Selma, to Montgomery, to Auburn line.

There is also a threat for isolated, short-lived tornadoes Wednesday
afternoon and evening. The tornado threat will be confined to areas
along and south of I-85.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed Wednesday and Thursday. Please follow all local, state, and
CDC guidelines in regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:52 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days
Sep 15, 11:55 AM CDTRiver Flood WarningBMXMontgomery3 days
Sep 15, 11:56 AM CDTRiver Flood WarningBMXElmore, Montgomery70 hr

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.